Bulging Jaw Muscle a Common Botox Side Effect?
- Asked by jj in NYC
- 4 years ago
The day after botox to my jaw, my muscle bulges out more in a weird direction. My doctor says I may need another dose of botox. Is this a common occurance? What caused it?
Give it a few days
The effect of Botox is not seen for 3-5 days so the bulging is not due to the paralytic effect of the toxin. It is more likely that there is a small hematoma or bruise in the muscle. If you are significantly sore on that side that would be my guess. Give it a week and see if it doesn't go down.
You may have a hematoma.
Hi. The story doesn't quite add up. You seldom see any kind of dramatic Botox effect in just 24 hours. And I have not seen bulges.
You may have gotten some bleeding into the muscle from the needle. This could certainly cause a bulge, but you would also have some soreness.
At any rate, don't do anything for several weeks.
Botox to the Masseter for a large jaw
Botox to the masseter muscle is reportedly performed to reduce the appearance of a the jaws. The masseter is quite a large and strong muscle. Partial paresis of the muscle may result in other portions bulging. This seems entirely possible and can easily be remedied with additional Botox as advised. This seems reasonable given the size of the muscel.
Botox usually takes 3-5 days to show its effect
If the bulging happened 24 hours after Botox, I would wait a full week to re-evaluate. It would be unusual to see such a rapid effect and change. If the injection is into the masseter muscle, it could potentially be that you need more Botox in the part of the muscle that was not weakened.
Botox around the jaw, in my experience, is a little less predictable than in the forehead and crow's feet. I would think it is pretty common to need a touch up or additional dosing.
Properly done, massetter muscle treatment should have no effect on the position or function of the jaw. Treatment is placed along the jaw where the chewing muscle inserts onto the jaw. If you clench your teeth and feel near the angle of the jaw, you will feel this muscle. This is where your treatment should have been places. The dose for this treatment is between 10 and 25 units split between the two sides. Over the course of several weeks the Botox slightly relaxed the treated muscle.
I would recommend that you wait before being retreated. BOTOX effect actually takes many days to fully take effect. You doctor will be anxious to make this situation better. However, sometimes a wait and see attitude will allow for a more accurate adjustment.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.